Thunderstorm Wind, Morton
- When
- July 27, 8:35 PM CST
- Where
- Morton County, 6.19 mi NW of Elkhart
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.070, -101.970
A high based thunderstorm moving off the higher terrain of southeast Colorado produced one severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A high based thunderstorm moving off the higher terrain of southeast Colorado produced one severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 6:06 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 706 PM CDT Wed Jul 27 2022 ...Updated for aviation discussion... .SHORT TERM...(This evening through Thursday) Issued at 1226 PM CDT Wed Jul 27 2022 17Z obs are showing a mixture of clouds and sun with a stalled frontal boundary from northern Oklahoma to southeast Colorado. There is also a dying MCS in south central Nebraska which is pushing an outflow boundary from northeast Colorado to northwest Kansas. Robust moisture is all across the region with dewpoints in the mid to upper 60s and PW values in the 1.5 inch range. In the upper levels the winds have turned to the northwest as a low centered over central Canada has pushed the polar front far enough south to have the northwest flow in the region. In the mid levels an upper level high in the southern plains is leading to mainly westerly winds and this will bring in periodic shortwaves which will lead to our rain events coming up from tonight through Saturday. For tonight models are forecasting two areas of storms to develop. The first is in southeast Colorado this afternoon in the vicinity of the stationary front with an upper level shortwave moving off the Rockies. These storms should move into southwest Kansas and the Oklahoma panhandle through the evening and continue through the Red Hills by midnight as the mid level lift with the wave is showing to remain in the ARW/HRRR/RAP models. Another MCS is forecast to develop with a shortwave in the Nebraska panhandle and dive southeast through the evening into northwest Kansas. The momentum and propagation of the storms should take it into our northwest zones before midnight and could affect areas around Hays with some brief gusty winds. The latest trends have been showing a more western propagation of the MCS. Given the moisture fields and CAPE forecasts are showing higher amounts from Dodge to Syracuse combining with the residual outflow from the earlier MCS, I like this idea and increased POPs with the overnight MCS. Most of the models are suggesting the CAPE will diminish quickly after midnight so we should expect storms to quickly subside towards sunrise...however expect residual clouds for much of the overnight and lows will be in the upper 60s. Thursday we will probably start the day with a break in the rain in the morning and then by afternoon the rain and storms will start to ramp up again. A large mid level wave ejects out of Colorado in the afternoon and combining the present moisture along with the monsoonal flow we should have a large area of rain and storms breaking out in southeast Colorado and far western Kansas. With upslope winds all day and more clouds than sun models are keeping us in the 80s for highs. Overall QPF amount potential for tonight through Thursday has a good swath of around 1 inch of rain with our better chances and higher amounts coming Thursday night into Friday. .LONG TERM...(Thursday night through Wednesday) Issued at 205 PM CDT Wed Jul 27 2022 Heavy rain and flash flooding risk is still on track for Friday. WPC has a moderate risk of excessive rain from Dodge City to southeast Colorado during the day and a slight risk for the rest of southwest Kansas. Updated models are varying a bit on location of the heaviest rain with the NAM being along the Oklahoma border, the GFS in the central portions of the CWA and the Euro staying consistent for area along and north of highway 50. The latest Euro QPF forecast is painting a swath of 4-6 inches of rain from Scott City to Pratt. It does look like we should have a good area of 700mb convergence across southwest Kansas and loads of lower and mid level moisture during the day. The other factor that bears watching is where the surface and 850 mb high set up as this will determine where the heaviest rain forms as well as where the moisture will be scoured out. At this point the high is centered in eastern Nebraska and Kansas which would keep much of our area in the best rain making zones. Temperatures on Friday should also stay pretty cool for this time of the year as clouds, rain, east winds, and 850 mb temps being brought in by the cooler high will be around 15(C) that it could be struggle to get into the low 70s in the afternoon. Saturday should be another decent chance of rain mostly in the morning and early afternoon as the 500-700 mb convergence zone slowly shifts to the east with the stationary frontal boundary starting to lift to the north as a warm front in the afternoon. The last bit of rain should rap up by Saturday evening with the last shortwave moving from Colorado into south central Kansas. Overall it looks like a decent chance of the entire CWA seeing at least 1 inch of rain with the potential of somebody getting 6 inches or more. Given the great lack of soil moisture and how a lot of the soil can absorb some water...aerial flooding impacts will be minimal outside of smaller creeks and ditches. However areas prone to flash flooding will need to be monitored. It will be a good event to help fill up some of the lakes and rivers. Sunday we see the ridge in the Rockies start to build back in and the temperatures will start to heat up. We should see highs back to around 90 degrees. Next week the ridge comes back into the central plains and we will go back to summer time with temperatures approaching 100. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 701 PM CDT Wed Jul 27 2022 A cold front over the northern plains will move southward into Kansas by late tonight into Thursday. A cluster of thunderstorms is expected to develop along the front and move into northern and central Kansas after 06z, with gusty winds and heavy rains possible at KHYS. Winds will become northerly to northeasterly at 10 to 15 kts as outflow from the storms sweeps southward toward 09-12z. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 84 64 73 / 40 40 80 70 GCK 66 81 62 70 / 30 50 80 70 EHA 66 81 62 73 / 50 70 90 80 LBL 67 84 63 74 / 30 50 80 80 HYS 66 81 62 75 / 80 30 40 40 P28 73 88 66 76 / 40 50 80 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 219 AM CDT Wed Jul 27 2022 KSZ030-031-043>046-061>066-074>081-084>090-280730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 219 AM CDT Wed Jul 27 2022 /119 AM MDT Wed Jul 27 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Wednesday Scattered thunderstorms are expected to redevelop across the southwest zones late afternoon Wednesday. Another complex of thunderstorms is expected to arrive from northwest Kansas late tonight and early Thursday. Strongest storms will produce locally heavy rainfall and strong wind gusts, but organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Monday Numerous rounds of showers and thunderstorms are expected Thursday, Friday and Saturday. Rain will be excessively heavy at times, resulting in flooding risks and hydrology concerns. A flash flood watch may be necessary for portions of this time period. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible across the northern zones after midnight tonight (early Thursday morning). Turner
The Dodge City radar (KDDC), 193 km away, was scanning. The volume nearest the first event began at 02:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044840.